Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 30, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 9, 2024, 8:03 PM CDT for 4 counties in Mississippi; 4 parishes in Louisiana; Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2024, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 9, 2024, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chicot County, AR, East Carroll Parish, LA, Madison Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS, Warren County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 3:36 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 9, 3:36 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
336 PM CDT Tue Apr 9 2024
...New DISCUSSION, AVIATION...
.DISCUSSION...
Issued at 323 PM CDT Tue Apr 9 2024
Busy near term with ongoing/unfolding flooding and severe weather
event. For an overall perspective, confidence in seeing flash
flooding across more locations is high while seeing severe weather
is more medium, but is really dependent on location ad the
position of the cold pool boundary. Southern areas is where
confidence in severe exists, while it becomes much less so as you
get along and north if I-20. Below is a break down of threats and
expectations.
Flash and River Flooding: Our NW areas are primed now from seeing 2-
5 inches over the past 24hrs. The next round is heading eastward
from NE Tx and will impact the W/NW and N-central areas tonight.
Efficient rain processes will exist with high quality moisture
advecting northward. Hi-res guidance has some variability on
specific locations and additional totals, but feel our current area
we have highlighted fits well and is where an additional 3-7 inches
is most likely through mid-day Wed. As noted earlier, we added the
SE portion of the FF Watch for Wed. This area has less duration, but
has greater potential to see high end to extreme precip rates with
the MCS. So the southern 3rd looks to see a quick 2-4 inches.
Overall, confidence in flooding is high. As we have been messaging,
there's also potential for higher end type flooding (significant)
where areas see the greatest accumulations and high rain rates.
Severe Threat: Potent weather system will be driving this potential
event and there looks to be a solid combination of elements to
support a robust type event. However, the details matter and there's
uncertainty in the details, thus confidence is more in the medium
range. Before we get to Wednesday, there's a threat for this
evening. Currently, a MCS is organizing in NE Tx and will evolve
eastward along the I-20 corridor. Damaging winds are the primary
threat with some tornado potential as well. Hail is a low
probability, but the more E it gets, hail chances lower. This will
serve to establish a boundary over the area which will have BIG
implications on storm evolution Wed. There's a decent signal in the
hi-res guidance for a MCS to evolve and push through the area
starting roughly 9am Wed and moving eastward through 5pm. The signal
is mainly for the south half of the forecast area as a qlcs type MCS
looks to move through. They key feature will be a cold pool boundary
that will get established from this evening/overnight storms. While
there remains some differences in position of the boundary, the
scenario of a more south boundary is favored. With strong forcing
and increasing divergence/lift, a surface low will deepen across the
area. This will serve to increase the wind shear and support
damaging winds and tornadoes. While a strong tornado is possible, it
is a lower probability due to instability issues. Greatest
confidence in the severe is the southern 3rd with a quickly
decreasing potential as you go northward to along and N of I-20. Due
to this and with coordination with WFO Memphis, we lowered the
threat levels across the north due to lower potential and low
confidence in severe.
Gradient winds: On final element to touch on, with the evolving MCS
Wed, there's been a signal for a "wake low" feature as the back edge
of the precip pushes east during the afternoon. These features are
very hard to predict, but a signal for one has been showing up. If
it does materialize, areas mostly N of I-20 could see a 1-2 hr
window where E or NE winds blow from 30-50 mph. /CME/
Friday through Monday: Overall, weather impacts will be
negligible in the longer range portion of the forecast. Dry and
subsident northwest flow and surface high pressure will bring
continued dry weather with seasonable temperatures as we finish up
the week and head into the weekend. By Sunday, we should see
ridging aloft result in a warmer weather regime with temperatures
getting back above normal. Most global model guidance indicate a
shortwave trough will begin to approach the region early next
week, so rain chances and breezier conditions will begin to return
by Monday. /EC/
&&
.AVIATION...
(18Z TAFS)
Issued at 323 PM CDT Tue Apr 9 2024
MVFR to VFR conditions are in place now, but look for that to
lower as rain/storms move in again from the west by 00z and linger
this evening. Rain area will be mostly NW overnight, but look for
IFR conditions to develop later in the night. Focus will be on
storms and restricted conditions from that. Next TAF issuance will
work more on the timing for storms in the official TAF. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 75 56 69 / 60 100 60 10
Meridian 62 75 57 70 / 30 100 80 10
Vicksburg 65 76 55 72 / 90 100 40 10
Hattiesburg 66 77 58 73 / 10 100 50 0
Natchez 65 77 55 72 / 60 100 20 0
Greenville 65 71 55 69 / 90 100 60 10
Greenwood 64 73 55 68 / 80 100 80 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday evening for MSZ018-019-025>045-
047>050-053-054-059-060.
Flood Watch from Wednesday morning through Wednesday evening for
MSZ046-051-052-055>058-061>066-072>074.
LA...Flood Watch through Wednesday evening for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Wednesday evening for ARZ074-075.
&&
CME/EC/In the hours before
Special weather statement, Apr 9, 4:20 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
420 PM CDT Tue Apr 9 2024
MSZ056-092145-
Smith MS-
420 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN SMITH COUNTY THROUGH 445 PM
CDT...
At 420 PM CDT, the public reported gusty showers over Mize, or 11
miles east of Magee, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mize around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3180 8953 3182 8958 3198 8950 3190 8939
TIME...MOT...LOC 2120Z 212DEG 14KT 3184 8954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 4:22 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
422 PM CDT Tue Apr 9 2024
MSZ054-062-092200-
Copiah MS-Lincoln MS-
422 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT NORTHEASTERN LINCOLN AND SOUTHEASTERN
COPIAH COUNTIES THROUGH 500 PM CDT...
At 422 PM CDT, the public reported gusty showers near Brookhaven,
moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wesson and Beauregard around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3157 9035 3159 9041 3176 9041 3174 9028
TIME...MOT...LOC 2122Z 186DEG 10KT 3162 9039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 4:28 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
428 PM CDT Tue Apr 9 2024
MSZ055-092200-
Simpson MS-
428 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN SIMPSON COUNTY THROUGH 500
PM CDT...
At 428 PM CDT, Doppler radar was tracking gusty showers near
Rockport, or 16 miles southwest of Mendenhall, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Union around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3179 9011 3179 9012 3192 9012 3191 9000
3178 9006
TIME...MOT...LOC 2128Z 183DEG 13KT 3181 9009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 4:53 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
453 PM CDT Tue Apr 9 2024
MSZ059-061-092230-
Jefferson MS-Franklin MS-
453 PM CDT Tue Apr 9 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN JEFFERSON AND NORTH CENTRAL
FRANKLIN COUNTIES THROUGH 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking gusty showers over New
Hope, or 7 miles northeast of Meadville, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Union Church around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jackson.
&&
LAT...LON 3154 9084 3170 9082 3169 9074 3161 9074
3153 9078
TIME...MOT...LOC 2153Z 188DEG 17KT 3156 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 7:04 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
704 PM CDT Tue Apr 9 2024
LAZ015-023>025-100030-
Tensas LA-Richland LA-Catahoula LA-Franklin LA-
704 PM CDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT TENSAS...NORTHEASTERN
CATAHOULA...SOUTH CENTRAL RICHLAND AND FRANKLIN PARISHES THROUGH 730
PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jigger, or near Winnsboro, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Winnsboro, Wisner, and Gilbert around 710 PM CDT.
Newlight around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Louisiana.
&&
LAT...LON 3197 9189 3208 9191 3209 9187 3217 9191
3226 9190 3225 9151 3221 9155 3220 9150
3224 9112 3215 9117 3213 9107 3205 9108
3205 9110 3208 9114 3206 9116 3201 9108
3198 9117 3192 9118 3187 9124 3189 9193
TIME...MOT...LOC 0004Z 268DEG 46KT 3207 9174
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Apr 9, 7:26 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
726 PM CDT Tue Apr 9 2024
MSZ040>042-047-100100-
Sharkey MS-Warren MS-Yazoo MS-Issaquena MS-
726 PM CDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WARREN...WEST
CENTRAL YAZOO...SOUTHEASTERN ISSAQUENA AND SOUTHEASTERN SHARKEY
COUNTIES THROUGH 800 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Park, or 17 miles north of Vicksburg, moving northeast at 50
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Valley Park around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Mississippi.
&&
LAT...LON 3246 9080 3256 9094 3283 9074 3269 9050
TIME...MOT...LOC 0026Z 219DEG 44KT 3258 9084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:26 PM CDT | Special Weather Statement | JAN | Issaquena | 34 min |
| Apr 9, 7:30 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Warren, Yazoo | 60 min |
| Apr 9, 7:52 PM CDT | Tornado Warning | JAN | Hinds, Madison, Warren, Yazoo | 24 min |
| Apr 9, 8:20 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 40 min |
| Apr 9, 8:21 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 39 min |
| Apr 9, 8:24 PM CDT | Tornado Warning | JAN | Hinds, Rankin | 34 min |
| Apr 9, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Leake, Madison, Rankin, Scott | 60 min |
| Apr 9, 9:47 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Scott | 43 min |
| Apr 9, 9:52 PM CDT | Special Weather Statement | JAN | Rankin | 23 min |
| Apr 9, 10:12 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 52 min |
| Apr 9, 10:36 PM CDT | Special Weather Statement | JAN | Newton | 54 min |
| Apr 9, 10:42 PM CDT | Severe Thunderstorm Warning | JAN | Newton, Scott | 41 min |
| Apr 9, 10:58 PM CDT | Special Weather Statement | JAN | Kemper | 47 min |
| Apr 10, 12:40 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 10 hr |
| Apr 10, 12:53 AM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Sunflower, Washington | 12 hr |
| Apr 10, 2:35 AM CDT | Special Weather Statement | JAN | Warren | 55 min |
| Apr 10, 2:59 AM CDT | Flash Flood Warning | JAN | Claiborne, Jefferson, Warren | 10 hr |
| Apr 10, 3:38 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Yazoo | 10 hr |
| Apr 10, 3:43 AM CDT | Special Weather Statement | JAN | Carroll, Holmes, Humphreys, Madison, Warren, Yazoo | 77 min |
| Apr 10, 4:10 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 50 min |
| Apr 10, 4:53 AM CDT | Tornado Warning | JAN | Attala, Leake, Madison | 32 min |
| Apr 10, 8:04 AM CDT | Flash Flood Warning | JAN | Attala, Carroll, Choctaw, Clay, Grenada, Holmes and 4 more | 8 hr |
| Apr 10, 9:00 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lawrence, Lincoln | 60 min |
| Apr 10, 9:27 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 49 min |
| Apr 10, 9:52 AM CDT | Severe Thunderstorm Warning | JAN | Simpson, Smith | 53 min |
| Apr 10, 9:56 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 64 min |
| Apr 10, 10:08 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 5 hr |
| Apr 10, 10:23 AM CDT | River Flood Warning | JAN | Simpson | 10 hr |
| Apr 10, 10:47 AM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 43 min |
| Apr 10, 10:54 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| Apr 10, 10:56 AM CDT | Special Weather Statement | JAN | Hinds, Madison | 94 min |
| Apr 10, 11:15 AM CDT | River Flood Warning | JAN | Yazoo | 15 days |
| Apr 10, 11:15 AM CDT | River Flood Warning | JAN | Humphreys | 10 hr |
| Apr 10, 11:15 AM CDT | River Flood Warning | JAN | Leflore | 10 hr |
| Apr 10, 12:54 PM CDT | Special Weather Statement | JAN | Attala, Holmes, Humphreys, Leake, Madison, Neshoba and 4 more | 51 min |
| Apr 10, 1:39 PM CDT | Special Weather Statement | JAN | Attala, Carroll, Choctaw, Clay, Grenada, Kemper and 7 more | 81 min |
| Apr 10, 2:42 PM CDT | Areal Flood Warning | JAN | Attala, Carroll, Claiborne, Hinds, Holmes, Humphreys and 6 more | 8 hr |
| Apr 10, 3:13 PM CDT | Wind Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 28 hr |
| Apr 9, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Madison, Richland, West Carroll | 43 min |
| Apr 9, 7:04 PM CDT | Special Weather Statement | JAN | Franklin, Tensas | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Arkansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.